Michigan, 2009

High Wind and Strong Wind in Michigan, May 16, 2009

May 16, 2009 · NWS MQT · 2 events in 2 counties and zones

Strong northwest winds were reported over Houghton and Marquette counties on the 16th in the wake of cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong northwest winds were reported over Houghton and Marquette counties on the 16th in the wake of cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 16, 6:12 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, May 16, 6:12 AM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
712 AM EDT SAT MAY 16 2009

.SYNOPSIS...

WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW AN AMPLIFYING SHORTWAVE
TROUGH APPROACHING THE UPPER GREAT LAKES. 2 VORT MAXES ARE EVIDENT
WITH ONE LIFTING INTO NRN ONTARIO AND THE OTHER ROTATING TOWARD WRN
LAKE SUPERIOR. 00Z/MAY15 RAOBS SHOWED PRECIPITABLE WATER VALUES UP
TO 1 INCH AS FAR N AS KS. SRLY FLOW HAS TRANSPORTED THAT MOISTURE N
WITH 00Z KMPX/KGRB RAOBS BOTH INDICATING PRECIPITABLE WATER NEAR 1
INCH. INCREASINGLY DYNAMIC SYSTEM IS WORKING ON THAT MOISTURE TO
PRODUCE A SOLID BAND OF SHRA THAT IS SPREADING ACROSS UPPER MI
CURRENTLY. BEHIND THE SYSTEM...MUCH COLDER AIR IS SURGING SE TOWARD
THE WRN GREAT LAKES. 00Z KBIS SOUNDING INDICATED 850MB TEMP OF
-1C...DOWN 11C FROM 12Z...AND SOME -SN IS BEING REPORTED IN NE MN
EARLY THIS MORNING.

&&

.DISCUSSION...

WITHIN THE AMPLIFYING TROF...A MIDLEVEL LOW WILL CLOSE OFF THIS
MORNING JUST N OF LAKE SUPERIOR. IMPRESSIVE 12HR 500MB HEIGHT FALLS
UPWARDS OF 220M WILL OCCUR OVER ERN LAKE SUPERIOR BTWN 06Z AND 18Z.
ASSOCIATED SHARP SFC COLD FRONT RUNNING FROM CNTRL LAKE SUPERIOR TO
ABOUT KMQT/KIMT AS OF 08Z PER KMQT RADAR VELOCITY IMAGERY AND SFC
OBS SHOULD BE E OF KERY BY 12Z. SHRA WILL END SHORTLY AFTER FROPA.
DRY SLOT SURGING AROUND THE S SIDE OF CLOSING OFF MIDLEVEL LOW
ENSURES AN END TO PCPN UNTIL DEEPER MOISTURE WRAPS BACK INTO THE
AREA AROUND THE BACKSIDE OF CIRCULATION. THIS DEEPER MOISTURE
COMBINED WITH DEEP CYCLONIC FLOW AND 850MB TEMPS PLUNGING TO -8 TO
-10C OVER NW UPPER MI/LAKE SUPERIOR WILL YIELD SOME LAKE ENHANCED
PCPN. AS COLD AS IT WILL BE...EXPECT PTYPE TO INCLUDE SNOW WITH PCPN
DEVELOPING INTO NW UPPER MI THIS MORNING. DURING THE DAY...THE HIGH
SUN ANGLE AT THIS TIME OF YEAR WILL RESULT IN GREATER INSTABILITY
DEVELOPING OVER THE LAND THAN OFF THE LAKE. SO THERE WILL LIKELY BE
A TREND TOWARD SHOWERY PCPN SHIFTING FARTHER INLAND ACROSS WRN AND
NRN UPPER MI AND AWAY FROM AREAS CLOSE TO THE LAKE. DOWNSLOPING OVER
SCNTRL UPPER MI SHOULD KEEP THOSE AREAS DRY TODAY. EVEN DURING THE
AFTN...AIRMASS WILL BE COLD ENOUGH THAT THERE WILL PROBABLY STILL BE
SOME SNOW OR GRAUPEL IN ANY HEAVIER SHOWERS OVER THE NCNTRL/NW FCST
AREA. SCT -SHRA/-SHSN MAY LINGER OVER THE ERN FCST AREA THIS EVENING
UNDER DEPARTING MOISTURE WRAPPING AROUND SYSTEM. OTHERWISE...A
CLEARING TREND WILL BE UNDERWAY FROM W TO E TONIGHT THRU SUN
MORNING.

WIND ADVY FOR THE KEWEENAW PENINSULA TODAY IS IN GOOD SHAPE. NAM/GFS
SHOW WINDS WITHIN THE LWR PART OF THE MIXED LAYER AT A SOLID
35-40KT. WITH STRONG CAA AND A DYNAMIC DEEPENING SYSTEM...SHOULD
HAVE NO PROBLEM MEETING CRITERIA OF GUSTS TO 45MPH AND SUSTAINED
WINDS AROUND 30MPH. FAVORABLE WNW WIND DIRECTION FURTHER SUPPORTS
CRITERIA BEING MET/EXCEEDED.

AS FOR TEMPS...EXPECT ESSENTIALLY NO RECOVERY OVER THE NW FCST AREA
TODAY. TEMPS WILL PROBABLY NOT GET OUT OF THE 30S THRU THE AFTN.
OVER THE E...TEMPS WILL FALL BACK AFTER FROPA AND WILL THEN LIKELY
HOLD MOSTLY IN THE LWR 40S. IT WILL BE WARMEST OVER THE SCNTRL WHERE
THERE WILL BE SOME BENEFIT FROM DOWNSLOPING. TEMPS SHOULD REACH NEAR
50F IN THE AFTN. PRECIPITABLE WATER DROPS TO 0.15-0.25 INCHES
TONIGHT...JUST 20-30PCT OF NORMAL. THIS WOULD SUPPORT STRONG
RADIATIONAL COOLING AND A VERY COLD NIGHT FOR MID MAY. HOWEVER...
GRADIENT WILL LIKELY REMAIN SUFFICIENT TO KEEP WINDS STIRRING AND TO
PREVENT TEMPS FROM CRASHING. IT WILL STILL BE COLD THOUGH. WINDS
WILL BE LIGHTEST OVER THE SW FCST AREA...AND WILL GO WITH LOWEST
TEMPS THERE...LWR 20S. IF WIND DECOUPLE COMPLETELY...SOME OF THE
USUAL COLD SPOTS W OF IRON RIVER AND S OF ONTONAGON/KENTON COULD SEE
MIN TEMPS IN THE UPPER TEENS. EVEN ELSEWHERE WELL INLAND FROM LAKE
SUPERIOR...TEMPS WILL FALL BLO FREEZING TONIGHT.

GFS/NAM SUGGEST A PATCH OF MID CLOUDS WILL SHIFT SE ACROSS WRN UPPER
MI SUN...MAINLY IN THE MORNING...IN ASSOCIATION WITH MINOR JET
STREAK. GFS EVEN GOES SO FAR TO SHOW SOME PCPN. WAS INITIALLY
PLANNING FOR A SUNNY DAY ACROSS THE BOARD AS 850MB THERMAL TROF
DEPARTS AND HIGH PRES RIDGE ARRIVES...BUT WILL NEED TO INCLUDE SOME
CLOUDS OVER THE W IN LIGHT OF THE MINOR JET STREAK IN THE AREA.
TEMPS SHOULD REBOUND INTO THE 50S...EXCEPT NEAR LAKE SUPERIOR E OF
THE KEWEENAW WHERE 40S SHOULD BE THE RULE. TEMPS MAY REACH 60 NEAR
THE WI BORDER.

AS SFC HIGH PRES RIDGE SHIFTS SE OF THE AREA SUN NIGHT...WAA PATTERN
WILL DEVELOP AHEAD OF NEXT SHORTWAVE DROPPING SE INTO NRN MANITOBA.
WITH RETURN FLOW DEVLOPING W TO E...LOWEST MINS WILL BE OVER THE ERN
FCST AREA (LWR 30S). OUT W...INCREASING SRLY FLOW WILL KEEP MINS UP
IN THE UPPER 30S/LWR 40S. THERE SHOULD BE SOME INCREASE IN CLOUDS...
BUT PROBABLY NO PCPN SUN NIGHT. THE ECMWF HAD BEEN THE ONLY MODEL TO
INDICATE PCPN SUN NIGHT...BUT IT HAS FINALLY JOINED THE REST OF THE
MODEL GUIDANCE IN KEEPING DRY WEATHER OVER UPPER MI. GIVEN THE LACK
OF GULF MOISTURE TRANSPORT THRU THE PLAINS...A DRY FCST SEEMS
REASONABLE THRU SUN NIGHT.

ON MON...STRONG WAA WILL BE UNDERWAY AHEAD OF COLD FRONT DROPPING SE
TOWARD THE UPPER LAKES. THIS WILL PUSH 850MB THERMAL RIDGE WITH
READINGS TO 10C INTO UPPER MI. HIGHS SHOULD TOP OUT IN THE UPPER 60S
TO LWR 70S AWAY FROM LAKE MICHIGAN. SW WINDS OF 25-35KT AT 950MB
WILL RESULT IN A BREEZY/WINDY DAY AND WILL PREVENT ANY COOLING NEAR
LAKE SUPERIOR. INHERITED FCST LOOKED ON TRACK BRINGING CHC POPS SE
ACROSS THE AREA MON/MON NIGHT. GIVEN EXCELLENT AGREEMENT AMONG THE
MEDIUM RANGE MODELS...OPTED TO INCREASE POPS TO HIGH CHC NW TO SE
ACROSS THE FCST AREA MON AFTN THRU MON NIGHT. ANOTHER SHOT OF CHILLY
AIR WILL SETTLE OVER THE AREA TUE IN THE WAKE OF COLD FRONT.

&&

.AVIATION (FOR THE 12Z TAF ISSUANCE)...

STRONG WINDS WILL CONTINUE TODAY DUE TO TIGHT PRESSURE GRADIENT AND
COLD AIR ADVECTION. WINDS SHOULD GUST OVR 40 KTS MOST OF DAY AT KCMX
AS WEST WIND DIRECTION IS CLIMATOLOGICALLY FAVORED FOR STRONGER
WINDS. AT KSAW...WINDS GUSTING ABOVE 30 KTS RESULT IN NOTABLE
CROSSWIND ISSUE DUE TO NORTH/SOUTH ORIENTATION OF RUNWAY. BOTH SITES
SHOULD SEE MAINLY MVFR CIGS THROUGH MUCH OF THE DAY DUE TO COLD AIR
ALOFT AND CYCLONIC LOW-LEVEL FLOW. BEST CHANCE OF ANY VSBY REDUCTION
WITH RAIN/SNOW SHOWERS OCCURS AT KCMX WITH UPSLOPE WEST FLOW AND
SLIGHT POTENTIAL OF LAKE ENHANCEMENT. WINDS DIE DOWN A BIT
TONIGHT...ESPECIALLY AT KSAW AND ADDED SOME LLWS TO ACCOUNT FOR THAT
WITH SOME DECOUPLING AT THE SFC. WINDS SHOULD STAY UP A BIT LONGER
AT KCMX AND DID NOT PUT LLWS IN AT THIS TIME.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

COLD FRONT WILL EXIT THE AREA THIS MORNING. BEHIND THE COLD FRONT
SATURDAY...EXPECT GALE FORCE WNW WINDS TO 35 TO 40 KNOTS...ACROSS
ALL BUT FAR FAR WRN LAKE SUPERIOR. GALE FORCE GUSTS TO 35 KNOTS ARE
POSSIBLE FAR WEST. THESE GALES WILL DIMINISH BY SUNDAY MORNING AS
THE LOW PRESSURE SYSTEM PULLS FARTHER AWAY FROM LAKE SUPERIOR. WEST
TO NORTHWEST WINDS TO 30 KNOTS WILL CONTINUE THROUGH SUNDAY
AFTERNOON...MAINLY OVER ERN AND NCNTRL LAKE SUPERIOR. WINDS WILL
THEN DIMINISH UNTIL THE NEXT SYSTEM APPROACHES EARLY NEXT WEEK.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...

UPPER MICHIGAN...
  WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MIZ001-003.

LAKE SUPERIOR...
  GALE WARNING UNTIL 3 PM EDT /2 PM CDT/ THIS AFTERNOON FOR LSZ162.
  GALE WARNING UNTIL NOON EDT SUNDAY FOR LSZ267.
  GALE WARNING UNTIL 10 AM EDT SUNDAY FOR LSZ266.
  GALE WARNING UNTIL 6 AM EDT SUNDAY FOR LSZ244-245-264-265.
  GALE WARNING UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING FOR
     LSZ241>243-246-247-263.
  GALE WARNING FROM 8 AM THIS MORNING TO NOON EDT SUNDAY FOR
     LSZ250-251.
  GALE WARNING FROM 8 AM THIS MORNING TO 8 AM EDT SUNDAY FOR
     LSZ249.
  GALE WARNING FROM 8 AM THIS MORNING TO 6 AM EDT SUNDAY FOR
     LSZ248.
  GALE WARNING UNTIL 2 PM EDT /1 PM CDT/ THIS AFTERNOON FOR LSZ240.

LAKE MICHIGAN...NONE.

&&

SYNOPSIS/DISCUSSION...ROLFSON
AVIATION...07
MARINE...07
Hazardous weather outlook, May 16, 4:57 AM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
557 AM EDT SAT MAY 16 2009

MIZ001-003-171200-
KEWEENAW-NORTHERN HOUGHTON-
557 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH ARE
EXPECTED TODAY. SEE THE LATEST WEATHER MESSAGE FOR COMPLETE
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT...AND AGAIN ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ002-009-171200-
ONTONAGON-GOGEBIC-
557 AM EDT SAT MAY 16 2009 /457 AM CDT SAT MAY 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT...AND AGAIN ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ004>007-010>014-084-085-171200-
BARAGA-MARQUETTE-ALGER-LUCE-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
557 AM EDT SAT MAY 16 2009 /457 AM CDT SAT MAY 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT...AND
AGAIN THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-171200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
557 AM EDT SAT MAY 16 2009 /457 AM CDT SAT MAY 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

WESTERLY GALES ARE EXPECTED TODAY ACROSS ALL OF LAKE SUPERIOR AND
ACROSS THE EASTERN TWO THIRDS OF LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWEST GALES ARE EXPECTED ACROSS THE EAST HALF OF LAKE
SUPERIOR SUNDAY MORNING.

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT AND
AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-171200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
557 AM EDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Marquette

When
May 16, 9:00 AM EST to 3:00 PM EST
Where
Marquette forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Localized strong wind downed a few large trees and caused power outages around the town of Negaunee on the 16th.

High Wind, Northern Houghton

When
May 16, 11:00 AM EST to 3:00 PM EST
Where
Northern Houghton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winds frequently gusted at or near 50 knots for several hours.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173274, 173239.